Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 19, NWS Salt Lake City, UT

April 20, 202212 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 20, 2022, 3:13 PM MDT for 12 counties in Utah. It took effect at Apr 21, 2022, 3:23 AM MDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2022, 3:13 PM MDT (21:13 UTC)
In effect from
Apr 21, 2022, 3:23 AM MDT
Expired
Apr 21, 2022, 10:00 PM MDT
In force
19 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Salt Lake County, UT, Sevier County, UT, Tooele County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS75 KSLC 202113
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
313 PM MDT Wed Apr 20 2022

UTZ115-122-211100-
/O.NEW.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
313 PM MDT Wed Apr 20 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM MDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 10 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Travel may be difficult due to crosswinds,
  especially for high profile vehicles and vehicles with trailers.
  Patchy blowing dust may limit visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
644 
WWUS75 KSLC 210923
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
323 AM MDT Thu Apr 21 2022

UTZ105-220000-
/O.EXB.KSLC.WI.Y.0019.220421T1400Z-220422T0400Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
323 AM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM MDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Salt Lake Valley.

* WHEN...From 8 AM this morning to 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds may occur on east-west
  routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ102-220000-
/O.EXB.KSLC.WI.Y.0019.220421T0923Z-220422T0400Z/
Tooele and Rush Valleys-
Including the cities of Tooele, Grantsville, and Vernon
323 AM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Tooele and Rush Valleys.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds are possible on east-west
  routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ121-128-130-220000-
/O.EXB.KSLC.WI.Y.0019.220421T1800Z-220422T0400Z/
San Rafael Swell-South Central Utah-Western Canyonlands-
Including the cities of Green River, Goblin Valley, Kanab, 
Escalante, and Hanksville
323 AM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...San Rafael Swell, South Central Utah and Western 
  Canyonlands.

* WHEN...From noon today to 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds are possible on east-west
  routes. Rough conditions are expected on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ116-119-220000-
/O.EXA.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/
Eastern Juab/Millard Counties-Sevier Valley-
Including the cities of Nephi, Scipio, Fillmore, Richfield, 
and Salina
323 AM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Juab/Millard Counties and Sevier Valley.

* WHEN...From 10 AM this morning to 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds are expected on
  east-west routes. Blowing dust may reduce visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-122-220000-
/O.CON.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
323 AM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 10 AM this morning to 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds are expected on
  east-west routes. Blowing dust may reduce visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
163 
WWUS75 KSLC 212124
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
324 PM MDT Thu Apr 21 2022

UTZ121-128-130-220600-
/O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/
/O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/
San Rafael Swell-South Central Utah-Western Canyonlands-
Including the cities of Green River, Goblin Valley, Kanab, 
Escalante, and Hanksville
324 PM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, southwest
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...San Rafael Swell, South Central Utah and Western 
  Canyonlands.

* WHEN...For the first Wind Advisory, until 10 PM MDT this 
  evening. For the second Wind Advisory, from 9 AM to 6 PM MDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ131-220600-
/O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Big Water and Bullfrog
324 PM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Glen Canyon Recreation Area/Lake Powell.

* WHEN...From 9 AM to 6 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. In addition, winds will cause rough
  chop on Lake Powell. Small boats will be especially prone to 
  capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-116-119-122-220400-
/O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Sevier Valley-Southwest Utah-
Including the cities of Delta, Little Sahara, Nephi, Scipio, 
Fillmore, Richfield, Salina, Beaver, Cedar City, and Milford
324 PM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds are expected 
  on east-west routes. Blowing dust may reduce visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ105-220400-
/O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
324 PM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Salt Lake Valley.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds may occur on east- west
  routes including I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ102-220400-
/O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/
Tooele and Rush Valleys-
Including the cities of Tooele, Grantsville, and Vernon
324 PM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Tooele and Rush Valleys.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are possible on 
  east- west routes including I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 20, 4:16 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 4:16 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
416 AM MDT Wed Apr 20 2022

.SYNOPSIS...High pressure will briefly return today before
another storm system impacts the area late in the week into the
first half of the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...

Shortwave ridging will slide across the region today, providing
tranquil conditions and mild temperatures ranging from near normal
across SW Wyoming to 5-15 degrees above normal across Utah.
Tranquil conditions will be short-lived, as the last vestiges of
these conditions will be replaced by increasing southwesterly flow
in advance of an incoming trough and associated cold front.
Increasing high and mid cloudiness on Thursday will serve as a
harbinger of changes on the horizon. Southwesterly winds at the
700mb level are forecast to increase into the 45-50kt range across
much of central and southern Utah by Thursday afternoon. 0-6km
lapse rates are forecast to increase to around 8C/km across this
region during the afternoon. While not as steep as in our last two
wind events, these lapse rates will be sufficient to transfer
much of this momentum down to the surface, translating to gusts in
the 40-45 mph range. Stronger gusts are expected on ridgetops
earlier in the day. A Wind Advisory may be needed for portions of
central and southern Utah during this time, particularly if the
next couple of forecast cycles result in an increase in forecast
winds.

The above-mentioned trough and associated front will move into
the PacNW and northern California by Friday morning, spreading a
round of mid-level height falls across much of the forecast area.
This combined with increasing low to mid-level frontogenesis and
upper diffluence will mean precipitation initiation across NW
portions of the state early Friday morning. Given strong low to
mid level frontogenesis, some semblance of banded precipitation
appears likely, which will lead to periods of at least moderate
precipitation. This band is forecast to be an efficient
precipitation producer as it only slowly propagates eastward and
southeastward through the morning. EFI/SoT shading is prevalent
across NW portions of Utah Friday, a signal for an unusual
precipitation event for the time of year, but not necessarily
record-setting. Deterministic and ensemble means are in good
agreement in their collective depictions of closing off a low
pressure circulation somewhere over northern Utah or southern
Idaho late Friday morning or afternoon. This placement is
favorable for gradual precipitation development across all of
northern UT and SW WY through the rest of the morning hours. Not
to be outdone, a solid band of precipitation appears increasingly
likely for much of central and southern Utah as well on Friday. A
rainy day is in store for northern and central valleys with a
solid period of moderate to occasionally heavy snowfall for
northern and central Utah mountains. As the low passes east of the
area by Friday afternoon, cold advection will be solidly
underway. Thermal profiles are cold enough to suggest a mix of
rain/snow down to bench level by evening. This is not a favorable
setup for precipitation across eastern valleys, however. These
areas will remain solidly in the warm sector through at least
early afternoon. Breezy to occasionally windy conditions are
expected here through much of the day, with gusts of at least
40-45 mph likely.

Cyclonic and moist upslope flow will favor a continuation of
shower activity across northern, central and southern mountains
through Friday night, with occasional rain/snow showers across
northern valleys as well. Precipitation rates are expected to
decrease from their maxes earlier Friday. By sunrise Saturday
morning, models are in quite good agreement regarding the
strength and track of the low as it moves into eastern WY by this
time. Lingering moist cyclonic/upslope flow will favor continued
snow showers across northern Utah mountains by this time.

.LONG TERM (After 12Z/6AM Thursday)...

After the passage of the initial cold front, a trailing shortwave
trough is expected to pass over our area along the backside of
the longwave trough. This will increase chances of precipitation
across northern and central mountains and the Wasatch Back on
Sunday morning. There is a small chance of lingering mountain
showers after noon Sunday especially if the shortwave trough
sticks around for longer, however dry air moving in may limit how
long these showers actually last. By 00z Monday, 59% of ensemble
members favor the shortwave trough to our east. The other 41%,
however, suggest the shortwave trough is still over our area,
which may extend the duration of mountain showers.

Regarding QPF, this seems to be a decent storm, with a 90%
likelihood of greater than 0.25" across the Wasatch Front and a 25%
likelihood of greater than 0.6".

This shortwave trough is not expected to impact temperatures much
beyond the initial longwave trough; in fact, H7 temperatures will
likely remain steady through the weekend. Though, slight cooling may
result in hard freezes across central valleys overnight Saturday and
Sunday. A ridge is then expected to slowly build across the
Intermountain West, but with relatively weak warm-air advection at
H7, temperatures are expected to gradually increase to around 5-10
degrees above normal by Tuesday. There is some uncertainty here with
how much the ridge builds which would impact temperatures, but
overall it is not expected to become a highly amplified ridge.

An upstream trough is expected to develop just off of the northwest
coast on Tuesday/Wednesday. Models are in good agreement that this
trough would likely impact our area, however there is still
uncertainty with exactly how far south this trough reaches, as well
as its timing. Deterministic models also are hinting at a possible
weak shortwave trough ahead of the main trough. This may affect how
much the ridge is actually able to build and therefore how much
warming we get across the area. This is definitely a feature to keep
an eye on, though it is still too far out to accurately determine
potential impacts....

&&

.AVIATION...

KSLC...VFR conditions are expected for the duration of
the TAF period. Southeasterly winds are expected to shift to
northwesterly by 18-19z, switching back to southeasterly around 02-
04z.

REST OF UTAH AND SOUTHWEST WYOMING...MVFR/IFR CIGs and mountain
obscuration are likely across the Wasatch Back north of KSLC and
surrounding the Bear River Valley through roughly 15-18z. LIFR
conditions are possible across higher terrain, including KEVW.
Otherwise, expect VFR conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.